Wyoming, 2020Damaging Winds in Wyoming, August 12, 2020
August 12, 2020 · NWS RIW · 3 events in 3 counties and zones
A shortwave moved across the state and tapped into some mid level moisture to produce scattered thunderstorms. With large dew point depressions, some showers and storms produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moved across the state and tapped into some mid level moisture to produce scattered thunderstorms. With large dew point depressions, some showers and storms produced strong wind gusts. The strongest was at the Sweetwater County airport near Rock Springs where a maximum wind gust of 78 mph was reported. Other notable gusgts included 60 mph at the Big Piney airport and 59 mph at the Lander airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 12, 11:22 AM MST, 48 minutes earlier.
Area forecast discussion, Aug 12, 11:22 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1222 PM MDT Wed Aug 12 2020
.SHORT TERM...Today through Friday night
The weather has been like a broken record for the past week or so,
skipping along with same pattern. Again, the two concerns for today
are convection and fire weather. As for convection, storms may be
more widespread today as a shortwave moves across the state. The
most numerous storms still look to be across the northwest. However,
the models, including the convective models, are all over the place
in nailing down a certain area. So for now, we have kept the POPS in
the isolated to widely scattered variety but made them fairly
widespread. And again, the main threat will be strong winds given
the still large dew point depressions. And some of the storms could
be of the dry variety. And this leads into the second concern...
Which is fire weather. In some ways, it will be somewhat improved as
humidity will likely be higher than yesterday in western Wyoming
but not in eastern areas. However, there will still be a gusty
breeze in most areas. And, we have the threat for dry thunderstorms.
Like was stated above, the best coverage is likely to be in the west
but nailing down a smaller area is still highly uncertain. But with
the chance of dry thunderstorms, we felt that the warning looked
good as-is and we continued it. Any storms should end shortly after
midnight.
Things begin to change on Thursday. Another shortwave will pass
across Montana tomorrow but almost all convection should remain
there. We allowed for some isolated POPs in the northwest but the
models have trended drier over the past couple of runs so I would
not be surprised if there was no convection. However, it will be
close enough to tighten the pressure gradient. In addition, a weak
cold front will start to drop into the area. The result will be a
gusty wind to probably windy conditions for many areas. With warm to
hot temperatures continuing and humidity excepted to remain rather
low, we extended the Red Flag Warning for all zones through Thursday
evening. We did have some concerns about Johnson County, especially
the north not being critical, but it is close and we did not want to
try to split hairs at this point.
The front will drop southward into the area on Thursday night and
into Friday, but the extent is still up for question. It will likely
make it through the Big Horn Basin and possible Natrona County and
this would likely bring an improvement of fire weather conditions.
However, with a gusty wind persisting in the south, there may need
to be more fire weather highlights needed for Friday in southern
Wyoming. Otherwise, expect another warm dry with mainly dry
conditions across the entire state.
.LONG TERM...
A quasi-stationary weak cold front should be along and east of
the Continental Divide Saturday. South of this boundary across
southwest Wyoming there could be enough wind for elevated to
possibly critical fire weather conditions. Otherwise dry and warm.
On Sunday and Monday, a subtropical ridge will build northward into
the Great Basin/Rockies. As this occurs the wind fields will
relax which in turn will give the forecast area a break in the
continuous elevated to critical fire weather conditions. Otherwise
dry and very warm temperatures. High temperatures both days will
be about 10 degrees above average west, and about 5 above east.
Global models continue to show the subtropical ridge flattening out
Tuesday and Wednesday in response to a trough pulling into SW
Canada. Although there are a few solutions on the intensity of this
trough, models are showing increased wind fields and the possibility
of diurnal showers and thunderstorms.
&&
.AVIATION...18Z Issuance
VFR conditions will occur through the period. Winds are already
starting to pick up over most of the area and will continue to
increase in strength through the afternoon. Isolated to widely
scattered showers and storms will develop in most areas starting
around 20Z and will continue through 03Z Thursday. Wind gusts of 30-
40 knots will be common, but gusts near 50 knots are not out of the
question with some storms.
&&
.FIRE WEATHER...
Relative humidity will be somewhat higher than yesterday. However,
with a gusty wind continuing and a chance of dry thunderstorms, much
of the area will again see critical fire weather in the same
locations as yesterday. The chance of dry thunder will be highest in
the west with the stronger winds in the southern zones. Mixing and
smoke dispersal will be generally good to excellent in the
afternoon. Expect mainly dry weather Thursday. However, almost all
areas will again see a very good chance of critical fire weather
Thursday afternoon.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT Thursday for
WYZ275>283-285>289-300-414>416.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Hulme
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 12, 2:17 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
317 AM MDT Wed Aug 12 2020
WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
317 AM MDT Wed Aug 12 2020
...Red Flag Warning in effect this afternoon through Thursday
evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Critical fire weather conditions across the area. Please see Red
Flag Warning for details.
Isolated to scattered afternoon thunderstorms possible. Strong
winds and lightning caused wildfires will be the main hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...Critical fire weather conditions likely across much of
the area. Please see Red Flag Warning for details.
Friday and Saturday...Elevated to critical fire weather possible
for central and southern Wyoming.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions.
In the hours before
Special weather statement, Aug 12, 11:57 AM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
1257 PM MDT Wed Aug 12 2020
WYZ012>015-019-023>030-130200-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Green Mountains and Rattlesnake Range-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jackson, Jeffrey City, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter
1257 PM MDT Wed Aug 12 2020
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Widely scattered showers and thunderstorms producing wind
gusts between 45 and 55 mph. Isolated gusts around 60 mph may
occur.
* WHERE...Northern and Central Wyoming. This also includes
Interstate 25 in Natrona and Johnson Counties, and Interstate 90
in Johnson County.
* WHEN...Through 800 PM MDT.
* ADDITIONAL DETAILS...The strong wind gusts can occur with little
or no rainfall, and even without any lightning.
WYZ002>011-016>018-020-022-130200-
Absaroka Mountains-Cody Foothills-North Big Horn Basin-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Natrona County Lower Elevations-Casper Mountain-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo,
Kaycee, Dubois, Riverton, Shoshoni, Lander, and Casper
1257 PM MDT Wed Aug 12 2020
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Widely scattered showers and isolated thunderstorms
producing wind gusts between 45 and 55 mph. Isolated gusts
around 60 mph may occur.
* WHERE...Western and Southern Wyoming. This also includes
Interstate 80 in Sweetwater county.
* WHEN...Through 800 PM MDT.
* ADDITIONAL DETAILS...The strong wind gusts can occur with little
or no rainfall, and even without any lightning.
Thunderstorm Wind, Sweetwater
- When
- August 12, 12:10 PM MST to 12:44 PM MST
- Where
- Sweetwater County, (Rks)rock Spgs Arpt to 5.45 mi NE of South Baxter
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.600, -109.070
Very strong winds occurred as thunderstorms moved east of Rock Springs. The strongest wind gust recorded was 78 mph at the Sweetwater County Airport.
Thunderstorm Wind, Fremont
- When
- August 12, 4:00 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
Thunderstorm Wind, Sublette
- When
- August 12, 5:11 PM MST
- Where
- Sublette County, (Bpi)big Piney Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.580, -110.120
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 12 to 20, 202043 deaths · 32 events
- Excessive Heat and Heat in Texas, August 12 to 16, 202070 events
- Damaging Wind in Virginia, August 12, 2020$100,000 · 60 kt wind · 1 event
- Flash Flooding and Debris Flows in Virginia, August 12 to 15, 2020$40,000 · 10 events
- Damaging Winds in New Jersey, August 12, 202055 kt wind · 33 events
- Wildfire in California, August 12 to 31, 20204 injured · 1 event
- Flash Flooding and Debris Flow in North Carolina, August 12 to 15, 2020$27,000 · 6 events
- Flash Flooding and Flooding in Maryland, August 12, 202016 events
- Flash Flooding and Damaging Winds in Kentucky, August 12 to 14, 2020$10,000 · 60 kt wind · 13 events
- Flash Flooding and Flooding in Virginia, August 12, 202010 events
- Flash Flooding in Arkansas, August 12, 202010 events
- Damaging Winds in Pennsylvania, August 12, 202050 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913124, 913125, 913126.